Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 26, 2021, 1:40 PM CDT for 4 counties in Wisconsin; Allamakee County, Iowa; Houston County, Winona County, Minnesota. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2021, 1:40 PM CDT (18:40 UTC)
- Expired
- Aug 26, 2021, 3:00 PM CDT
- In force
- 80 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.00 in
- Wind
- 30
Counties Allamakee County, IA, Houston County, MN, Winona County, MN, Buffalo County, WI, Crawford County, WI, La Crosse County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 26 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1566 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
279
WWUS83 KARX 261840
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
140 PM CDT Thu Aug 26 2021
IAZ010-011-029-030-MNZ079-087-088-095-096-WIZ032-033-041-053-054-
262000-
Fayette IA-Clayton IA-Winneshiek IA-Allamakee IA-Wabasha MN-
Fillmore MN-Winona MN-Houston MN-Olmsted MN-Buffalo WI-Crawford WI-
Vernon WI-Trempealeau WI-La Crosse WI-
140 PM CDT Thu Aug 26 2021
...Strong Thunderstorms Approaching the Mississippi River Through
3 pm...
At 135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from east of Rochester Minnesota to south of
Decorah Iowa. Movement was northeast at 25 mph.
HAZARD...Winds of 30 to 40 mph and frequent lightning.
SOURCE...Observations.
IMPACT...Gusty winds could break small tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
St. Charles and Spring Grove around 150 PM.
Houston around 215 PM.
Waukon around 220 PM.
La Crescent and Brownsville around 230 PM.
La Crosse around 30o PM.
People attending Gladiolus Days should seek safe shelter!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rain and frequent cloud to ground lightning is occurring
with these storms. Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 4293 9178 4348 9182 4396 9234 4458 9156
4420 9115 4407 9115 4407 9102 4400 9094
4307 9091 4294 9122
TIME...MOT...LOC 1833Z 226DEG 22KT 4395 9222 4353 9176 4306 9173
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
BaumgardtWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 26, 11:06 AM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 26, 11:06 AM CDT, 2 hours 34 minutes before
Area Forecast Discussion...UPDATED National Weather Service La Crosse WI 1106 AM CDT Thu Aug 26 2021 .UPDATE... Issued at 1011 AM CDT Thu Aug 26 2021 The stronger part of the storms crossing Iowa this morning are skirting to the south of our forecast area, following the instability gradient. The northern part of that cluster/line is being supported by a weak shortwave, so we are still expecting general thunderstorms, but this area is too far away from the instability axis to maintain any strength. Eyes are on the convection moving through the Aberdeen area that have a southeast trajectory along the instability gradient and are tied to a weak shortwave and have a little extra support from the right entrance region of the upper jet. There is question as to how well this will hold together as it gets to us late this afternoon. Current timing hits Rochester around 315 pm if it has a steady speed. Given all the clouds today and timing of the first round of precip, it's going to be very difficult for the pseudo-surface front to lift into northeast IA by this afternoon, in time to meet up with that Aberdeen convection. Therefore, not too excited about severe chances for the ARX area this afternoon/evening, but we will continue to monitor things closely. There is a growing chance for repeated rounds of showers and thunderstorms today through tomorrow night. We may need to consider a watch for flash flooding soon. Given all the uncertainty, WPC is maintaining a slight risk for excessive rain at this time. && .SHORT TERM...(Today into Friday Night) Issued at 323 AM CDT Thu Aug 26 2021 Latest 07z surface analysis shows high pressure over northern Minnesota/northwest Wisconsin and boundary extending from central Wisconsin into central Iowa. Latest metars are indicate upper 60s to lower 70s degree dewpoints along and south of boundary. Very active pattern expected over the next couple of days...as several pieces of energy embedded in west to southwesterly flow aloft track over the Northern Plains/Upper Midwest region. First piece of energy will move across the forecast area this afternoon/evening. This piece of energy has plenty of vertical motion/forcing/moisture convergence to allow for the development of showers/storms early this afternoon and evening. Timing into the forecast area will be 18z to 20z today. The 26.00z GFS/NAM models suggest 0-3km shear increasing this afternoon to possibly 40 knots by 21z over the northern portions of the forecast area and surface base CAPE building to 2000 j/kg over the southern half of the forecast area. Based on timing of the first piece of energy and given the forecast amount of shear/instability. Some of the storms will be severe with the main threats large hail...damaging winds and a possibility of a tornado over portions of northeast Iowa...southeast Minnesota and far southwest Wisconsin. Focus then turns to any flash flooding/heavy rain potential this evening into tonight. The deterministic 26.00z GFS/NAM show a couple of pieces of energy to move across southern Minnesota and northern Iowa. Models suggest precipitable water values of 1.5 to 2 inches over the forecast area. Showers/storms will be efficient rain producers. However...the GFS/NAM indicate the nose of the low level jet/axis of stronger moisture transport to be over north central Iowa/south central Minnesota tonight...where the higher rainfall amounts are forecasted. If this stronger low level jet/axis of moisture transport shifted further east...parts of northeast Iowa and southern Minnesota would see higher rainfall amounts and potential for some flash flooding. At this time...axis of higher rainfall amounts appears to be west and southwest of the forecast area. Another vigorous shortwave trough embedded in the west-southwesterly flow aloft tracks into the Upper Midwest Friday/Friday night. Deterministic models indicate decent moisture transport/convergence associated with the shortwave trough. With several pieces of energy tracking over the area today into tonight...there is uncertainty where the boundary will be located Friday into Friday night and be the focus for redevelopment of convection. For now...the latest 26.00z deterministic models indicate the higher chances for showers/storms will be over the northern sections of the forecast area. This would allow for the higher rainfall amounts over the northern forecast area. Some of the storms could be severe across much of the forecast area with damaging winds...large hail and flash flooding the main threats Friday into Friday night. .LONG TERM...(Saturday through Wednesday) Issued at 323 AM CDT Thu Aug 26 2021 Main forecast concerns Saturday through Wednesday are shower and storm chances through the forecast period. The 26.00z GFS/ECMWF/GEM are in good agreement with overall flow pattern during the period with upper level trough tracking into southern Ontario Canada Sunday and develop west to east flow across the northern tier United States. Shower and storm chances are expected Saturday with this upper level trough moving across forecast area. Then...upper level trough deepens over the Pacific Northwest and amplifies ridge over the Northern Plains early to middle of next week. Main issue is how strong the upper level ridge will be. This will impact timing of any impulses overtopping the upper level ridge and moving into the forecast area early to middle of next week. Based on this...kept trend of small shower/storm chance Sunday into Wednesday. With upper level ridge axis west of the forecast area...this will keep the warmest airmass to the west of the forecast area and high temperatures are expected to be near normal through the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1011 AM CDT Thu Aug 26 2021 There are two storm complexes of interest. The first one is expected to slide just south of RST and LSE, but MVFR cigs and light rain are possible at these sites on the north side of this system. The next complex just entered western MN and will track southeast through the afternoon. Approx arrival time at RST is 315 pm. The intensity of this line when it reaches us is still uncertain. Another round of storms is possible during the overnight period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...NWS SHORT TERM...DTJ LONG TERM...DTJ AVIATION...NWS
Hazardous weather outlook, Aug 26, 11:25 AM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1125 AM CDT Thu Aug 26 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-272030- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1125 AM CDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This afternoon and Tonight Multiple rounds of storms are expected to move over the area this afternoon and into tonight. Although confidence is not high, the higher chances for severe storms appears to be with a system moving out of western Minnesota later this afternoon and evening. Some of the storms could be severe south of I-90, especially closer to I-35, with damaging winds and locally heavy rain the main threats. Large hail or a tornado could not be ruled out. More storms are expected overnight which could cause a flooding risk. It appears higher chances for flooding due to heavy rain are over northeast Iowa and southeast Minnesota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storm chances continue Friday into this weekend. Isolated severe storms are possible Friday into Saturday. The main threats will be locally heavy rain and damaging winds. All storms will be capable of locally heavy rain. If the storms repeat across the same areas, flooding will be a concern. Small storm chances are expected early to middle of next week. It is too early to discern if any of these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Aug 26, 1:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
140 PM CDT Thu Aug 26 2021
IAZ010-011-029-030-MNZ079-087-088-095-096-WIZ032-033-041-053-054-
262000-
Fayette IA-Clayton IA-Winneshiek IA-Allamakee IA-Wabasha MN-
Fillmore MN-Winona MN-Houston MN-Olmsted MN-Buffalo WI-Crawford WI-
Vernon WI-Trempealeau WI-La Crosse WI-
140 PM CDT Thu Aug 26 2021
...Strong Thunderstorms Approaching the Mississippi River Through
3 pm...
At 135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from east of Rochester Minnesota to south of
Decorah Iowa. Movement was northeast at 25 mph.
HAZARD...Winds of 30 to 40 mph and frequent lightning.
SOURCE...Observations.
IMPACT...Gusty winds could break small tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
St. Charles and Spring Grove around 150 PM.
Houston around 215 PM.
Waukon around 220 PM.
La Crescent and Brownsville around 230 PM.
La Crosse around 30o PM.
People attending Gladiolus Days should seek safe shelter!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rain and frequent cloud to ground lightning is occurring
with these storms. Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 4293 9178 4348 9182 4396 9234 4458 9156
4420 9115 4407 9115 4407 9102 4400 9094
4307 9091 4294 9122
TIME...MOT...LOC 1833Z 226DEG 22KT 4395 9222 4353 9176 4306 9173
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BaumgardtThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 5:45 PM CDT | Flood Watch | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 13 hr |
Nearby
Special Weather Statements in Wisconsin, 2021Special Weather Statements in Minnesota, 2021Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.